Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 219, NWS Amarillo, TX

September 25, 2012Gray County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 25, 2012, 4:25 PM CDT for Gray County, Wheeler County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2012, 4:25 PM CDT (21:25 UTC)
Expired
Sep 25, 2012, 5:30 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 118 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2999 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS54 KAMA 252125
SVRAMA
TXC179-483-252230-
/O.NEW.KAMA.SV.W.0219.120925T2125Z-120925T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  WESTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 530 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES WEST OF KELLERVILLE...OR 22 MILES SOUTHEAST OF
  PAMPA...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  NEW MOBEETIE...       MCLEAN...             LELA...
  KELLERVILLE...        BRISCOE...            MOBEETIE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 139 AND 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3562 10026 3519 10022 3520 10067 3544 10075
TIME...MOT...LOC 2125Z 256DEG 19KT 3537 10061

$$

JOHNSON
2 follow-up statements
130 
WWUS54 KAMA 252141
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT TUE SEP 25 2012

TXC179-483-252230-
/O.CON.KAMA.SV.W.0219.000000T0000Z-120925T2230Z/
GRAY TX-WHEELER TX-
441 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WHEELER AND EAST CENTRAL GRAY COUNTIES UNTIL 530 PM CDT...

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3
MILES WEST OF KELLERVILLE...OR 21 MILES NORTHWEST OF SHAMROCK...
MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  NEW MOBEETIE...       LELA...               KELLERVILLE...
  BRISCOE...            MOBEETIE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 151 AND 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3562 10026 3519 10022 3527 10069 3544 10075
TIME...MOT...LOC 2140Z 256DEG 15KT 3539 10055

$$

JOHNSON
665 
WWUS54 KAMA 252159
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
459 PM CDT TUE SEP 25 2012

TXC179-252208-
/O.CAN.KAMA.SV.W.0219.000000T0000Z-120925T2230Z/
GRAY TX-
459 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY...THOUGH OTHER STORMS IN THE COUNTY COULD PRODUCE WIND GUSTS 
TO 50 MPH.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2.

LAT...LON 3552 10053 3562 10026 3519 10022 3524 10054
TIME...MOT...LOC 2158Z 256DEG 15KT 3541 10046

$$

TXC483-252230-
/O.CON.KAMA.SV.W.0219.000000T0000Z-120925T2230Z/
WHEELER TX-
459 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WHEELER COUNTY UNTIL 530 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3
MILES NORTHEAST OF KELLERVILLE...OR 18 MILES NORTHWEST OF SHAMROCK...
MOVING EAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  NEW MOBEETIE...       LELA...               KELLERVILLE...
  BRISCOE...            MOBEETIE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 151 AND 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3552 10053 3562 10026 3519 10022 3524 10054
TIME...MOT...LOC 2158Z 256DEG 15KT 3541 10046

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:28 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 25, 3:28 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT TUE SEP 25 2012

.DISCUSSION...
THROUGH TONIGHT: MAIN CONCERN IS THUNDERSTORM CHANCES THIS AFTERNOON
AND EVENING. A SURFACE COLD FRONT IS STRETCHED FROM SOUTHWEST KANSAS
INTO THE FAR NORTHWEST PART OF CIMARRON COUNTY AND INTO SOUTHEAST
COLORADO. MEANWHILE...A SURFACE TROUGH EXTENDS FROM NEAR PERRYTON TO
CLARENDON. THIS SURFACE TROUGH IS SLOWLY MOVING TO THE EAST AND IS
EXPECTED TO SET UP GENERALLY EAST OF A LIPSCOMB TO MCLEAN LINE LATER
THIS AFTERNOON. AHEAD OF THIS TROUGH...MIXED LAYER CAPE VALUES ARE
EXPECTED TO BE UP TO 1000 J/KG ALONG WITH DEEP LAYER BULK SHEAR
VALUES UP TO 30 KT. GIVEN THE COMBINATION OF BUOYANCY AND
SHEAR...STRONG STORMS WILL BE LIKELY...BUT A SEVERE STORM OR TWO
CANNOT BE COMPLETELY RULED OUT. THE MAIN HAZARDS WITH ANY STORMS
WILL BE GUSTY WINDS UP TO 60 MPH AND SMALL HAIL UP TO THE SIZE OF
NICKELS. THINK CONVECTION SHOULD MOVE INTO WESTERN OKLAHOMA BY 7
PM...BUT ADDITIONAL CONVECTION MAY FIRE ALONG THE COLD FRONT ACROSS
THE NORTHERN HALF OF THE PANHANDLES LATER THIS AFTERNOON AND THIS
EVENING. WITH INSTABILITY MUCH WEAKER TO THE NORTH...STORMS SHOULD
REMAIN BELOW SEVERE LEVELS. THIS ACTIVITY SHOULD WEAKEN OR DISSIPATE
BY MIDNIGHT...BUT WE CANNOT RULE OUT THIS ISOLATED SHOWERS WITH A FEW
RUMBLES OF THUNDER...MAINLY NORTH OF A DALHART TO LIPSCOMB LINE
THROUGH 4 AM. LOW TEMPERATURES SHOULD BE SLIGHTLY COOLER THAN THE
PREVIOUS TWO MORNINGS AS THERE SHOULD BE LESS IN THE WAY OF CLOUD
COVER AND LIGHTER WINDS. MID 60S SEEM REASONABLE IN THE SOUTHEAST
WITH LOWER 50S IN THE NORTHWEST.

WEDNESDAY-THURSDAY NIGHT: THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
WEDNESDAY AFTERNOON...BUT CAPPING MAY LIMIT THE COVERAGE OF STORMS
UNTIL BETTER FORCING ARRIVES WEDNESDAY EVENING AND NIGHT. IF STORMS
CAN DEVELOP WEDNESDAY AFTERNOON...THE BEST CHANCES WILL BE EAST OF A
GUYMON TO CLAUDE LINE. AHEAD OF THIS LINE...MIXED LAYER CAPE VALUES
WILL INCREASE UP TO 2500 J/KG ALONG WITH DEEP LAYER BULK SHEAR
VALUES UP TO 45 KT. AS A RESULT...ANY STORMS THAT DO DEVELOP
WEDNESDAY AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY HAZARDS.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE AS STORMS SHOULD BE
EFFICIENT PRECIPITATION PRODUCERS AS THE ATMOSPHERIC COLUMN MOISTENS
CONSIDERABLY. SEVERE THUNDERSTORM CHANCES WILL BE GREATER SLIGHTLY
FARTHER WEST ON THURSDAY AFTERNOON AND EVENING...GENERALLY EAST OF A
BOISE CITY TO HEREFORD LINE. ONCE AGAIN...DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY HAZARDS.

FRIDAY-TUESDAY: DID NOT MAKE TOO MANY CHANGES DURING THIS TIME
PERIOD AS MODEL AGREEMENT REMAINS RATHER POOR...ESPECIALLY WITH
RESPECT TO THE HANDLING OF HURRICANE MIRIAM. THE ECMWF DISSOLVES
MIRIAM OVER THE EASTERN PACIFIC WITH ITS MID- AND UPPER-LEVEL
MOISTURE STAYING WELL TO OUR SOUTH AND SCOURING OUT AS IT CROSSES
THE HIGHER TERRAIN OF NEW MEXICO. THE GFS...TO A LARGE
EXTENT...HANDLES MIRIAM THE SAME WAY...BUT IT SENDS PIECES OF
ENERGY/MOISTURE FARTHER NORTH. THE END RESULT IS THAT THE ECMWF
SOLUTION WOULD LEND TOWARD A DRIER FORECAST BEYOND SATURDAY EVENING
WHILE THE GFS WOULD KEEP PRECIPITATION CHANCES LINGERING INTO NEXT
MONDAY.

JACKSON

&&

.FIRE WEATHER...

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                59  87  59  77  60 /  10  20  30  40  20
BEAVER OK                  62  87  64  76  61 /  20  20  50  40  30
BOISE CITY OK              55  82  56  74  55 /  20  20  40  40  30
BORGER TX                  59  87  62  79  63 /  10  20  40  40  30
BOYS RANCH TX              57  88  58  78  59 /  10  20  30  40  20
CANYON TX                  59  86  58  78  59 /  10  20  30  40  20
CLARENDON TX               63  87  62  82  63 /  10  20  50  40  30
DALHART TX                 53  85  55  75  56 /  20  20  30  40  30
GUYMON OK                  58  86  58  76  58 /  20  20  50  40  30
HEREFORD TX                57  87  58  77  57 /  10  20  30  30  20
LIPSCOMB TX                62  88  62  80  62 /  20  20  50  40  30
PAMPA TX                   61  85  61  78  61 /  10  20  40  40  30
SHAMROCK TX                64  88  62  83  64 /  20  20  50  40  30
WELLINGTON TX              65  89  65  85  64 /  20  20  50  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

EA/JJ
Hazardous weather outlook, Sep 25, 3:02 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CDT TUE SEP 25 2012

OKZ001>003-TXZ001>020-261100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
302 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT...ESPECIALLY
ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE PANHANDLES. THESE
STORMS COULD BE STRONG TO MARGINALLY SEVERE THROUGH 11 PM...WITH
SMALL HAIL AND GUSTY WINDS UP TO 60 MPH BEING THE PRIMARY HAZARDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MOST OF THE PANHANDLES
WEDNESDAY AFTERNOON THROUGH SUNDAY NIGHT. SOME OF THESE STORMS COULD BE
SEVERE...MAINLY DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY
AND THURSDAY IN THE EASTERN HALF OF THE PANHANDLES. LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING AND DURING
THE AFTERNOON AND EVENING HOURS ON WEDNESDAY AND THURSDAY.

JACKSON

In the hours before

Special weather statement, Sep 25, 3:02 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CDT TUE SEP 25 2012

TXZ009-010-014-015-252045-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
302 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHEASTERN ROBERTS...SOUTHWESTERN HEMPHILL AND GRAY COUNTIES UNTIL
345 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF LEFORS...OR 14 MILES
SOUTHEAST OF PAMPA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEW MOBEETIE...       LEFORS...             MOBEETIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3576 10046 3547 10035 3524 10107 3541 10106
TIME...MOT...LOC 2002Z 240DEG 20KT 3547 10072

ANDRADE
Special weather statement, Sep 25, 3:40 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT TUE SEP 25 2012

TXZ010-014-015-252130-
GRAY TX-HEMPHILL TX-WHEELER TX-
340 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...SOUTHEASTERN
HEMPHILL AND NORTHEASTERN GRAY COUNTIES UNTIL 430 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF NEW MOBEETIE...OR 13 MILES
SOUTHEAST OF MIAMI...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEW MOBEETIE...       LEFORS...             BRISCOE...
  ALLISON...            MOBEETIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3580 10017 3554 10006 3530 10085 3543 10090
TIME...MOT...LOC 2039Z 245DEG 17KT 3553 10054

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:02 PM CDTSpecial Weather StatementAMAGray43 min
Sep 25, 3:40 PM CDTSpecial Weather StatementAMAGray50 min
Sep 25, 4:44 PM CDTSpecial Weather StatementAMADonley31 min
Sep 25, 5:01 PM CDTSpecial Weather StatementAMAGray29 min
Sep 25, 5:14 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler61 min
Sep 25, 5:27 PM CDTSpecial Weather StatementAMAHemphill, Wheeler48 min
Sep 25, 6:07 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler38 min
Sep 25, 6:21 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.